Illinois, 2008

Hail in Illinois, June 9, 2008

June 9, 2008 · NWS ILX · 9 events in 5 counties and zones

Two rounds of scattered thunderstorms moved through southeast Illinois on the 9th. The first round occurred during the early afternoon hours, while the second round occurred during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Two rounds of scattered thunderstorms moved through southeast Illinois on the 9th. The first round occurred during the early afternoon hours, while the second round occurred during the evening hours. Several of the thunderstorms produced severe hail, ranging up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 9, 11:49 AM CST, 0 minutes earlier.

Area forecast discussion, Jun 9, 11:49 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1249 PM CDT MON JUN 9 2008

.DISCUSSION...
ISSUED 1039 AM CDT MON JUN 9 2008

AREA OF LIGHT SHOWERS PERSISTS ACROSS THE ILLINOIS RIVER VALLEY
THIS MORNING. BAND OF DEEP MOISTURE/SHOWERS EXTENDING SOUTHWESTWARD
INTO THE SOUTHERN PLAINS WILL MAKE ONLY SLOW PROGRESS EASTWARD
TODAY...RESULTING IN A CLOUDY AND SHOWERY AFTERNOON ACROSS LOCATIONS
ALONG AND WEST OF THE I-55 CORRIDOR. FURTHER EAST...PARTLY SUNNY
SKIES WILL BE NOTED ACROSS EAST-CENTRAL AND SOUTHEAST
ILLINOIS...WITH AN INCREASING CHANCE FOR THUNDERSTORMS AS THE DAY
GOES ON. SPC HAS THIS AREA OF ILLINOIS OUTLOOKED FOR POTENTIAL
SEVERE LATER TODAY...AND THIS STILL LOOKS GOOD AS THIS WILL BE THE
AREA OF GREATEST DESTABILIZATION. BASED ON CURRENT SATELLITE/RADAR
LOOPS...AS WELL AS 12Z NAM-WRF/GFS...HAVE INCREASED THE POPS
ACROSS THE WESTERN CWA AND DECREASED THEM INTO THE CHANCE CATEGORY
FOR THE SOUTHEAST. IT APPEARS THE BULK OF THE RAIN WILL STAY
ACROSS THE CENTRAL AND WESTERN CWA THIS AFTERNOON...THEN WILL
SHIFT INTO THE SOUTHEAST THIS EVENING INTO THE OVERNIGHT HOURS.
STRONG TEMP GRADIENT CURRENTLY NOTED ACROSS THE AREA...WITH
READINGS RANGING FROM THE UPPER 60S ACROSS THE CLOUD-COVERED
NORTHWEST...TO THE MIDDLE 80S FAR SOUTHEAST. HAVE LOWERED TEMPS
ALONG AND WEST OF THE I-55 CORRIDOR BY A FEW DEGREES...BUT HAVE
LEFT CURRENT TEMP FORECAST ALONE FOR LOCATIONS FURTHER EAST.
SHOULD SEE AFTERNOON HIGHS RANGING FROM THE MIDDLE/UPPER 70S
ACROSS THE ILLINOIS RIVER VALLEY...TO THE UPPER 80S/LOWER 90S
IN THE WABASH RIVER VALLEY.

&&

.AVIATION...
ISSUED 1249 PM CDT MON JUN 9 2008

LIGHT SHOWERS CONTINUE ACROSS THE ILLINOIS RIVER VALLEY EARLY THIS
AFTERNOON...AFFECTING MAINLY JUST THE KPIA TAF SITE. FURTHER
EAST...CONDITIONS ARE DRY AND CEILINGS ARE CONSIDERABLY HIGHER.
BASED ON RADAR/SATELLITE LOOPS...LIGHT RAIN WILL CONTINUE AT KPIA
THROUGH THE AFTERNOON...WITH THE PRECIP AREA GRADUALLY SPREADING
FURTHER EAST TO THE REMAINING TAF SITES BY EARLY EVENING. WILL
BRING PRECIP TO AN END AT KPIA AFTER 03Z...WITH THE FOCUS FOR
ADDITIONAL RAIN/THUNDER FURTHER EAST. RAIN/LOW CEILINGS TO PERSIST
AT KSPI...KDEC...KBMI...AND KCMI THROUGH 09Z OR 10Z BEFORE
CONDITIONS BEGIN TO IMPROVE. CLEARING SKIES WILL BE NOTED FROM
WEST TO EAST LATE TONIGHT...WITH MOSTLY SUNNY CONDITIONS BY
TUESDAY MORNING. SOUTHWESTERLY WINDS THIS AFTERNOON WILL GRADUALLY
VEER TO W/NW THIS EVENING...AS A COLD FRONT SLOWLY PUSHES THROUGH
THE AREA...THEN WILL REMAIN WESTERLY INTO TUESDAY.

BARNES
&&

.PREV DISCUSSION...
ISSUED 308 AM CDT MON JUN 9 2008

SHOWERS AND DYING CONVECTION ACROSS THE FA AS THE OUTFLOW BOUNDARY
RACES OUT AHEAD OF IT. ACTUAL FRONT STILL OUT NEARING THE MISS RIVER
VALLEY. SATELLITE TRENDS SHOWING SOME THINNING OUT OF THE CLOUDS
BEHIND INVOF THE SHOWERS...HINTING AT THEIR CONTINUED DEMISE. MORE
SOLID CONVECTIVE ACTIVITY IN THE SRN PLAINS THIS MORNING. FORECAST
ISSUES ARE THE PASSAGE OF THE FRONT LATER TODAY AND THE REFIRING OF
CONVECTION...TEMPS...AND ANOTHER SHOT AT PRECIP THURSDAY. MODELS
ACTUALLY NOT THAT DIFFERENT IN THE HANDLING OF THE SHORT
TERM...GFS/NAM BLEND REALLY NOT TOO DIFFERENT FROM DISCRIMINATING
ONE OR THE OTHER.

SHORT TERM...TODAY AND TOMORROW...
WITH THINNING CLOUDS IN THE NRN TIER OF ILLINOIS THIS MORNING ON
SATELLITE...BUT PERSISTENT CIRRUS BLOW OFF LIKELY WITH THE
CONVECTION TO THE SW...THE FIGHT IS ON FOR REHEATING THE NWRN
PORTIONS OF THE CWA. HAVE GONE WITH RATHER MODERATE TEMPS NW OF THE
ILLINOIS RIVER VALLEY...WITH THE SE GETTING THE BEST INSOLATION.
WITH THIS PARTICULAR SETUP...THE SE IS LIKELY TO STRATIFY INTO THE
BEST INSTABILITY FOR THIS AFTERNOON AS THE FRONT APPROACHES. SPEED
OF THE FRONT IS STILL A BIT OF A WILD CARD...BUT MODELS STILL FIRING
BEFORE 00Z FOR THE ENTIRE CWA AND HAVE KEPT LIKELY POPS IN FOR THE
AFTERNOON...AND INTO THE EVENING HOURS FOR THE SE. WITH SPEED OF
SAID FRONT BEING A BIT OF A QUESTION...ESPECIALLY AS TO HOW QUICKLY
STORMS WILL TRANSITION FROM A SW TO NE MOTION...TO A MORE FORWARD
MOTION WITH THE FRONT...AND PLENTY OF AVAILABLE MOISTURE...KEEPING
THE FFA GOING WITH THE POSSIBILITY OF AREAS OF HEAVY RAIN. HAVE
PULLED THE WORDING OUT OF THE GRIDS...THINKING THAT THE EVENT MAY
NOT BE AS WIDESPREAD...BUT WITH THE WET GROUND AND SWOLLEN
RIVERS...AN FFA IS MORE THAN ACCEPTABLE.

NAM AND ECMWF HAVE MORPHED INTO THE QUICKER EXIT OF THE FRONT AS THE
GFS HAS ADVERTISED IN THE PAST COUPLE RUNS...DRYING OUT THE CWA FOR
TOMORROW. TEMPS NOT EXACTLY COOL BEHIND THE FRONT...THOUGH LOWER
THAN TODAYS...INTO THE LOW TO MID 80S.

LONG TERM...WEDNESDAY THROUGH FRIDAY...
HOT AND DRY FOR WEDNESDAY. NEXT SYSTEM PASSING THROUGH ON THURSDAY
AND FRIDAY...WITH WARM SECTOR SHOWERS PICKING UP ON THURSDAY
AFTERNOON...AND FROPA IN THE OVERNIGHT HOURS AND THROUGH FRI
MORNING. MODELS SLOWING SOMEWHAT ON THE APPROACH OF THE SYSTEM...AND
HAVE TWEAKED THE POPS ACCORDINGLY.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ILZ038-042>046-
049>057-061>063-066>068-071>073.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ILZ027>031-036-037-
040-041-047-048.

&&
Hazardous weather outlook, Jun 9, 10:58 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1158 AM CDT MON JUN 9 2008

ILZ027>031-037-101100-
KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
1158 AM CDT MON JUN 9 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE ILLINOIS
RIVER VALLEY THIS AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...HOWEVER THE THREAT FOR WIDESPREAD
HEAVY RAIN APPEARS TO BE DIMINISHING. STAY TUNED TO LATER FORECASTS
AND STATEMENTS ADDRESSING THIS SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY
AND FRIDAY. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER THURSDAY
AFTERNOON AND THURSDAY NIGHT...SO STAY ABREAST OF LATER FORECASTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040-041-047-048-101100-
CASS-FULTON-MASON-MENARD-SCHUYLER-
1158 AM CDT MON JUN 9 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE ILLINOIS
RIVER VALLEY THIS AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...HOWEVER THE THREAT FOR WIDESPREAD
HEAVY RAIN APPEARS TO BE DIMINISHING. STAY TUNED TO LATER FORECASTS
AND STATEMENTS ADDRESSING THIS SITUATION.

WIDESPREAD FLOODING WILL CONTINUE FOR THE NEXT FEW DAYS OVER MANY
RIVERS AND STREAMS...INCLUDING THE ILLINOIS AND SANGAMON RIVER
BASINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY
AND FRIDAY. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER THURSDAY
AFTERNOON AND THURSDAY NIGHT...SO STAY ABREAST OF LATER FORECASTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042-044-049>057-061>063-066>068-071>073-101100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MORGAN-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SCOTT-SHELBY-
1158 AM CDT MON JUN 9 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE OVERNIGHT HOURS. HEAVY RAINFALL AMOUNTS WILL BE
POSSIBLE...ESPECIALLY ACROSS LOCATIONS EAST OF THE I-55 CORRIDOR
TONIGHT...WHERE BETWEEN 1 AND 2 INCHES WILL BE POSSIBLE. SINCE
THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINFALL...ADDITIONAL
FLOODING WILL BE POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING AS WELL. BASED ON THE LATEST MESOANALYSIS...THE PRIMARY THREAT
AREA FOR POTENTIAL SEVERE WEATHER WILL BE ALONG AND EAST OF A
DANVILLE...TO MATTOON...TO EFFINGHAM LINE. THE MAIN THREAT FROM
ANY STORMS WILL BE STRONG WINDS.

WIDESPREAD FLOODING WILL CONTINUE FOR THE NEXT FEW DAYS ALONG MANY
RIVERS AND STREAMS INCLUDING THE SANGAMON...ILLINOIS...EMBARRAS...
WABASH...AND LITTLE WABASH RIVER BASINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY
AND FRIDAY. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER THURSDAY
AFTERNOON AND THURSDAY NIGHT...SO STAY ABREAST OF LATER FORECASTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 1 PM AND
6 PM.

ILZ038-043-045-046-101100-
CHAMPAIGN-DE WITT-MCLEAN-VERMILION-
1158 AM CDT MON JUN 9 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE OVERNIGHT HOURS. HEAVY RAINFALL AMOUNTS WILL BE
POSSIBLE...ESPECIALLY ACROSS LOCATIONS EAST OF THE I-55 CORRIDOR
TONIGHT...WHERE BETWEEN 1 AND 2 INCHES WILL BE POSSIBLE. SINCE
THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINFALL...ADDITIONAL
FLOODING WILL BE POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING AS WELL. BASED ON THE LATEST MESOANALYSIS...THE PRIMARY THREAT
AREA FOR POTENTIAL SEVERE WEATHER WILL BE ALONG AND EAST OF A
DANVILLE...TO MATTOON...TO EFFINGHAM LINE. THE MAIN THREAT FROM
ANY STORMS WILL BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY
AND FRIDAY. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER THURSDAY
AFTERNOON AND THURSDAY NIGHT...SO STAY ABREAST OF LATER FORECASTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 1 PM AND
6 PM.

BARNES

The radar

The Evansville,IN radar (KVWX), 92 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Jasper

When
June 9, 11:49 AM CST
Where
Jasper County, 1.48 mi SSW of Kedron
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.960, -88.290

Hail, Clay

When
June 9, 12:27 PM CST
Where
Clay County, 1.75 mi NE of Camp Travis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.690, -88.310

Hail, Richland

When
June 9, 12:30 PM CST
Where
Richland County, 2.94 mi W of Noble
Measured
1 in hail
Reported by
Public
Coordinates
38.694, -88.274

Hail, Clark

When
June 9, 12:47 PM CST
Where
Clark County, Darwin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -87.620

Hail, Crawford

When
June 9, 12:55 PM CST
Where
Crawford County, 2.98 mi NW of Stoy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.030, -87.870

Hail, Clay

When
June 9, 1:00 PM CST
Where
Clay County, 3.5 mi S of Camp Travis
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.620, -88.320

Hail, Crawford

When
June 9, 1:08 PM CST
Where
Crawford County, Annapolis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.150, -87.820

Nickle sized hail covered the ground.

Hail, Clay

When
June 9, 7:11 PM CST
Where
Clay County, Mc Cabe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -88.520

Hail, Richland

When
June 9, 7:55 PM CST
Where
Richland County, 1.08 mi W of Olney
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.730, -88.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114374, 114375, 114383, 114376, 114378, 114379, 114380, 114381, 114382.